Alert archive / Alabama / Tornado Warnings in 2006

Tornado Warning 49, NWS Huntsville, AL

September 22, 2006Franklin County, Alabama

NWS Huntsville, AL issued this tornado warning at Sep 22, 2006, 4:35 PM CDT for Franklin County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2006, 4:35 PM CDT (21:35 UTC)
Expired
Sep 22, 2006, 5:00 PM CDT
In force
25 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Franklin County, AL

The radar

The Columbus AFB radar (KGWX), 80 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 22, 2:10 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 222136
TORHUN
ALC059-222200-
/O.NEW.KHUN.TO.W.0049.060922T2135Z-060922T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
435 PM CDT FRI SEP 22 2006

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  FRANKLIN COUNTY IN NORTHWEST ALABAMA

* UNTIL 500 PM CDT

* AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BELGREEN...
  MOVING NORTHEAST AT 30 MPH. THIS UPGRADES THE SEVERE THUNDERSTORM  
  WARNING THAT WAS IN EFFECT. 

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
  BELGREEN.
  RUSSELLVILLE.

THIS STORM SHOWS STRONG ROTATION AND MAY PRODUCE A TORNADO AT ANY
TIME. DO NOT WAIT...GO TO A SAFE PLACE NOW PUT AS MANY WALLS AS
POSSIBLE BETWEEN YOU AND THE STORM.

LAT...LON 3450 8799 3440 8787 3455 8754 3457 8788

$$

SCHAUB
1 follow-up statement
000 
WWUS54 KHUN 222157
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
457 PM CDT FRI SEP 22 2006

ALC059-222207-
/O.EXP.KHUN.TO.W.0049.000000T0000Z-060922T2200Z/
FRANKLIN AL-
457 PM CDT FRI SEP 22 2006

...THE TORNADO WARNING FOR FRANKLIN COUNTY HAS BEEN ALLOWED TO
EXPIRE...

AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT PROMPTED THE TORNADO WARNING HAD WEAKENED AND
NO LONGER APPEARED CAPABLE OF PRODUCING TORNADOES. THEREFORE...THE
TORNADO WARNING FOR FRANKLIN COUNTY HAS BEEN ALLOWED TO EXPIRE.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE LOCAL MEDIA FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3450 8799 3440 8787 3455 8754 3457 8788

$$

SCHAUB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Sep 22, 3:38 PM CDT, 57 minutes earlier.

Area forecast discussion, Sep 22, 3:38 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
338 PM CDT FRI SEP 22 2006

.DISCUSSION...
VERY POTENT SYNOPTIC SYSTEM AFFECTING THE E CENTRAL PART OF THE
CONUS. UPPER LEVEL CLOSED LOW WAS LOCATED OVER ERN S DAKOTA WITH
BROAD TROFING OVER THE WRN 2/3 OF THE COUNTRY. NEAR THE SFC...A 992
MB SFC LOW WAS CENTERED IN SWRN MN WITH AN OCCLUDED FRONT EXTENDING
S TO THE MID MS VALLEY. FROM THIS TRIPLE POINT...A COLD FRONT
EXTENDS SW ACROSS MO AND INTO NRN TX...AND A WARM FRONT EXTENDS
ACROSS MO BOOTHILL AND WRN TN AND INTO N CENTRAL AL. SW OF THIS WARM
FRONT...IN THE WARM SECTOR...CAPE VALUES HAVE CLIMBED ABOVE 3000
J/KG ACROSS WRN AL AND ERN MS. ALSO...VERTICAL SHEAR IS VERY STRONG
ACROSS THE REGION WITH 0-3KM SRH VALUES OVER 200 M2/S2 INVOF WARM
FRONT.

THIS HAS CREATED VERY FAVORABLE CONDITIONS FOR SUPERCELLULAR
ACTIVITY ACROSS WRN AL AND FAR ERN MS.  THUS ROTATING TSTORMS HAVE
DEVELOPED IN THIS AREA ALONG THE NWD MOVING WARM FRONT. THERE HAVE
SEVERAL REPORTS OF FUNNELS AND WALL CLOUDS WITH THESE STORMS. THUS
FAR STORMS HAVE WEAKENED CONSIDERABLY AS THEY MOVE ABOUT 20 MILES N
OF THE SFC WARM FRONT. HOWEVER...THE FRONT IS STILL MOVING NWD AND
THUS THE TORNADO THREAT WILL CONTINUE THROUGH SUNSET FOR THE WRN 2/3
OF N AL.

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
PRESSURE GRADIENT SHOULD RELAX SOME TONIGHT SINCE THE WARM FRONT WILL
MOVE N OF THE AREA. THIS WILL ALLOW WINDS TO WEAKEN A LITTLE AND
WITH THE LOSS OF DIURNAL MIXING...WINDS SHOULD DROP BELOW LAKE
WIND CRITERIA EARLY THIS EVENING. AS THE TN VALLEY BECOME MORE
INTO THE WARM SECTOR TONIGHT...THE LOSS OF INSOLATION WILL CAUSE
STORMS TO WEAKEN. HOWEVER...WITH SUCH STRONG DYNAMICS OVER THE
REGION...CANNOT RULE OUT SOME WIDELY SCATTERED TSRA OVERNIGHT.

TOMORROW...THE TN VALLEY WILL BE WELL WITHIN THE WARM SECTOR WITH
DEWPTS IN THE LOW 70S. THE AIRMASS WILL DESTABILIZE BY MID MORNING
ALLOWING A FEW TSTORMS TO DEVELOP AND INCREASE IN COVERAGE THROUGH
THE AFTERNOON. VERTICAL SHEAR WILL BE MORE UNIDIRECTIONAL
TOMORROW...BUT STILL STRONG. SO STORM TYPE WILL MOSTLY BE AIRMASS
AND MULTICELLULAR. HOWEVER CANNOT RULE OUT A FEW ROTATING STORMS
DEVELOPING TOMORROW AFTERNOON ACROSS NWRN AL...WHERE SHEAR WILL BE
STRONGEST. FORTUNATELY THERE MAY NOT BE ENOUGH LOW LEVEL VEERING
TOMORROW AFTERNOON TO SUPPORT TORNADIC DEVELOPMENT. BUT THIS DOES
NOT MEAN ROTATING STORMS MAY PRODUCE SOME GUSTY WINDS AND SMALL HAIL.

A STRONG POS TILT UPPER TROF WILL MOVE INTO THE SRN PLAINS TOMORROW
NIGHT. THIS WILL PUSH THE COLD FRONT TWD THE MS RIVER. VERY STRONG
SPEED SHEAR WILL RESULT IN A LINE OF TSTORMS DEVELOPING W OF THE MS
RIVER...ALONG THE FRONT...SATURDAY EVENING. THIS LINE WILL SURGE
ACROSS THE MS RIVER DURING THE OVERNIGHT HRS...BUT SHOULD REMAIN
CLOSE TO THE FRONT DUE TO THE TILT OF THE SUPPORTING TROF. SOME OF
THE TSTORMS ALONG THIS LINE WILL LIKELY BE RATHER STRONG CONTAINING
DAMAGING WINDS. THIS SQUALL LINE IS EXPECTED TO MOVE INTO NW AL ARND
SUNRISE ON SUNDAY AND THEN QUICKLY SWEEP EWD ACROSS THE TN
VALLEY...REACHING HSV AREA ARND MID MORNING AND ERN CWA BY EARLY
AFTERNOON. STILL SOME LARGE UNCERTAINTY WITH THE EXACT STRENGTH OF
THESE STORMS AS THEY MOVE INTO THE TN VALLEY. BUT THINK THERE MAY BE
A FEW INSTANCES OF WIND DAMAGE AS THE SQUALL LINE MOVES ACROSS.

THE COLD FRONT WILL BE E OF THE TN VALLEY BY SUNDAY EVENING BUT THE
UPPER L/W TROF WILL REMAIN W OF THE AREA. SO SKIES WILL NOT BE VERY
QUICK TO CLEAR BUT STRONG CAA WILL CAUSE OVERNIGHT TEMPS TO DIP INTO
THE 50S FOR THE AREA SUNDAY NIGHT. MONDAY SHOULD BE A VERY NICE
DAY AS THE TROF MOVE THROUGH THE AREA AND COOLER DRIER AIR MOVES
INTO THE TN VALLEY.

.LONG TERM (TUESDAY THROUGH FRIDAY)...
FORTUNATELY NOT MUCH HAS CHANGED IN THE EXTENDED GUIDANCE. THE
L/W TROF WILL MOVE E OF THE AREA BY TUE. THIS WILL CAUSE HIGH
PRESSURE TO DOMINATE THE ERN HALF OF THE CONUS FOR THE MIDDLE OF
THE WEEK. THUS COOL AND DRY WX CONDITIONS ARE EXPECTED TUE AND WED
AS NRLY WINDS PERSIST.

ANOTHER DEEP UPPER TROF WILL DIVE INTO THE PLAINS ON THURSDAY. THIS
WILL CAUSE WINDS TO BECOME SRLY ACROSS THE SERN CONUS IN ADVANCE OF
THIS NEXT SYSTEM. THE TIMING OF THIS SYSTEM INTO THE TN VALLEY...AS
INDICATED BY 12Z GFS...MAY BE TOO QUICK FOR MUCH SIG MOISTURE RETURN
ACROSS THE AREA. HOWEVER...IT DOES APPEAR TO BE A VERY STRONG
DYNAMICAL SYSTEM AND THUS SHOULD CAUSE TSTORMS TO AFFECT THE AREA
THURSDAY AND FRIDAY. BUT WILL KEEP POPS LOW FOR THE TIME BEING DUE TO
UNCERTAINTY WITH MOISTURE RETURN.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    73  86  73  79 /  40  40  60  70
SHOALS        74  87  71  76 /  40  40  60  70
CULLMAN       70  86  72  79 /  40  40  40  70
FAYETTEVILLE  72  86  71  77 /  30  40  60  70
ALBERTVILLE   71  86  72  78 /  40  40  40  70
FORT PAYNE    70  87  70  79 /  30  40  40  70

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY UNTIL 7 PM FRIDAY FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DE KALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     AND MORGAN.

TN...LAKE WIND ADVISORY UNTIL 7 PM FRIDAY FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...AND MOORE.

&&

PG
Hazardous weather outlook, Sep 22, 1:39 PM CDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
139 PM CDT FRI SEP 22 2006

ALZ001>010-016-TNZ076-096-097-231000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
139 PM CDT FRI SEP 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

A STRONG LOW PRESSURE SYSTEM OVER THE CENTRAL STATES HAS BROUGHT
INCREASED SOUTHERLY WIND FLOW AND INSTABILITY TO THE TENNESSEE
VALLEY.

AS A SURFACE WARM FRONT ASSOCIATED WITH THE SYSTEM SURGES NORTHWARD
THROUGH NORTHERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE THIS
AFTERNOON...SCATTERED THUNDERSTORMS WILL OCCUR THROUGH EARLY EVENING
AND DIMINISH TOWARD MIDNIGHT.

DUE TO INCREASING WIND SPEEDS WITH HEIGHT...ISOLATED THUNDERSTORMS
THROUGH EARLY EVENING COULD PRODUCE STRONG WIND GUSTS TO 5O MPH AND
SMALL HAIL. OVER NORTHWEST ALABAMA...WHERE SURFACE WINDS WILL BE
CONVERGING THE MOST...THERE WILL BE THE POTENTIAL FOR ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN ON SATURDAY AS A COLD
FRONT TO THE WEST MOVES CLOSER. THUNDERSTORMS ARE EXPECTED TO AFFECT
PARTS OF THE TENNESSEE VALLEY FROM MID MORNING THROUGH SUNSET. SOME
OF THESE THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS AND HAIL...
ESPECIALLY ACROSS NORTHWEST ALABAMA WHERE CONDITIONS WILL BE MORE
FAVORABLE.

THE THREAT OF THUNDERSTORMS WILL CONTINUE LATE SATURDAY AND
SUNDAY WITH THE APPROACH OF THE COLD FRONT. A BAND OF CONVECTION
WILL ACCOMPANY THE FRONT AND REACH THE SHOALS AREA AFTER MIDNIGHT
SATURDAY...AND THEN THE HUNTSVILLE AREA AROUND NOONTIME ON SUNDAY.
IT IS UNCERTAIN AT THIS TIME HOW STRONG THE THUNDERSTORMS IN THE LINE
WILL BE...GIVEN THE TIME OF PASSAGE WITHOUT DAY TIME HEATING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THIS AFTERNOON AND AT TIMES THROUGH THE WEEKEND.

SCHAUB

In the hours before

Special weather statement, Sep 22, 2:17 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
217 PM CDT FRI SEP 22 2006

ALZ004-221935-
LAWRENCE-
217 PM CDT FRI SEP 22 2006

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN LAWRENCE COUNTY UNTIL
235 PM CDT...

AT 217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF MOULTON...MOVING NORTHEAST AT 35
MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WREN.
  SPEAKE.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 7 PM CDT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE
Special weather statement, Sep 22, 2:32 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
232 PM CDT FRI SEP 22 2006

ALZ001-002-222015-
COLBERT-LAUDERDALE-
232 PM CDT FRI SEP 22 2006

...SIGNIFICANT WEATHER ALERT FOR EXTREME NORTHWESTERN COLBERT AND
EXTREME WESTERN LAUDERDALE COUNTIES UNTIL 315 PM CDT...

AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF IUKA...MOVING NORTHEAST AT
25 MPH.

DIME SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WATERLOO.
  WRIGHT.
  THREET.
  CLOVERDALE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE
Special weather statement, Sep 22, 2:56 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
256 PM CDT FRI SEP 22 2006

ALZ016-222045-
CULLMAN-
256 PM CDT FRI SEP 22 2006

...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 345 PM CDT...

AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF ADDISON...OR 16 MILES WEST
OF CULLMAN...MOVING NORTHEAST AT 30 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CRANE HILL.
  LOGAN.
  WEST POINT.
  BALDWIN.
  SOUTH VINEMONT.
  FAIRVIEW.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 7 PM CDT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 4:13 AM CDTLake Wind AdvisoryHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more15 hr
Sep 22, 1:54 PM CDTTornado WarningHUNLawrence21 min
Sep 22, 2:39 PM CDTSevere Thunderstorm WarningHUNLauderdale36 min
Sep 22, 2:53 PM CDTTornado WarningHUNLauderdale22 min
Sep 22, 3:08 PM CDTSevere Thunderstorm WarningHUNCullman22 min
Sep 22, 3:11 PM CDTSevere Thunderstorm WarningHUNFranklin49 min
Sep 22, 3:24 PM CDTTornado WarningHUNColbert, Franklin36 min
Sep 22, 3:29 PM CDTSevere Thunderstorm WarningHUNCullman31 min
Sep 22, 3:43 PM CDTSevere Thunderstorm WarningHUNMadison47 min
Sep 22, 3:57 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin48 min
Sep 22, 3:58 PM CDTSevere Thunderstorm WarningHUNCullman47 min
Sep 22, 4:06 PM CDTTornado WarningHUNCullman39 min
Sep 22, 4:31 PM CDTTornado WarningHUNMarshall29 min
Sep 22, 5:00 PM CDTTornado WarningHUNMarshall32 min
Sep 22, 5:16 PM CDTTornado WarningHUNColbert29 min
Sep 22, 5:46 PM CDTTornado WarningHUNLauderdale, Lawrence29 min
Sep 22, 6:05 PM CDTTornado WarningHUNMarshall40 min
Sep 22, 6:13 PM CDTSevere Thunderstorm WarningHUNLauderdale, Limestone32 min
Sep 22, 6:46 PM CDTSevere Thunderstorm WarningHUNMarshall17 min

Nearby

Tornado Warnings in Alabama, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.